Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 112, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 1997, 6:28 PM CDT for Baldwin County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1997, 6:28 PM CDT (23:28 UTC)
- Expired
- Apr 21, 1997, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 6:57 PM CDT | Hail 1.75 | Bay Minette, AL | Golfball size hail fell in and around Bay Minette. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 212327 RRA SVRMOB ALC003-220030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 628 PM CDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...BALDWIN COUNTY AT 627 PM CDT...MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM...PRODUCING GOLF BALL SIZE HAIL EAST OF MT VERNON. THESE STORMS WILL BE APPROACHING AN AREA FROM BETWEEN BAY MINETTE AND RAYBUN BY 640 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:23 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 21, 3:23 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...COR TO 3RD PERIOD TEMPS NATIONAL WEATHER SERVICE MOBILE AL 317 PM CDT MON APR 21 1997 BROAD H5 LONGWAVE TROF PATTERN AMPLIFIES THRU 00Z WED AS SERIES OF SIGNIFICANT MID LEVEL S/WAVES MOVE DOWN BACK SIDE OF TROF AND STRENGTHEN LEE OF THE ROCKIES TO BE LOCATED OVER KS/OK AND LA/MS BY 00Z WED. WEAKER MID LEVEL S/WAVE MEANWHILE EJECTS FROM LONGWAVE TROF PATTERN AND MOVES SLOWLY ACROSS CWA TUESDAY AFTERNOON INTO TUESDAY EVENING AND IS MILDLY REFLECTED TO H95 WITH SUFFICIENT LOW LEVEL CONVERGENCE TO GENERATE SCATTERED TSRA. DRY AIR ABOVE H7 REMAINS ENTRENCHED OVER CWA WITH MOISTURE DEPTH INCREASING SLIGHTLY TO H8. CONSIDERING THAT CAPES INCREASE TO NEAR 2000 BY THE EARLY AFTERNOON...MAINLY NEAR THE COAST...POTENTIAL EXISTS FOR STRONG DOWNDRAFTS AND HAIL...BUT WILL HOLD OFF FROM MENTIONING IN ZONES DUE TO MITIGATING FACTOR OF MILD LOW LEVEL CONVERGENCE. FOR TUESDAY NIGHT...LEADING MID LEVEL S/WAVE OVER LA/MS MOVES NE TO WRN TN BY 12Z WED WITH ASSOCIATED SFC LOW MOVING TO NE AL WITH COLD FRONT MOVING THROUGH CWA EARLY WED MORNING. CONSIDERING COOL H5 TEMPS AND CONTINUED PRESENCE OF DRY AIR AT MIDLEVELS...EXPECT SQUALL LINE OF TSRA TO MOVE THROUGH CWA SHORTLY AFTER MIDNIGHT AS LOW LEVEL CONVERGENCE ASSOCIATED WITH LOW LEVEL JET MAXIMIZES. SOME QUESTION STILL REMAINS AS TO SEVERITY OF SQUALL LINE IN THAT LOW LEVEL JET WILL BE A MODERATE 30 KNOTS WITH H5 TEMPS HAVING PREVIOUSLY WARMED TO NEAR -12 AND CAPES DECREASING TO 1000-1500 SO WILL HOLD OFF ON MENTION OF STRONG OR SEVERE STORMS IN ZONES...ALTHOUGH THIS WILL HAVE TO REMAIN CLOSELY MONITORED. WINDS OVER THE MARINE AREA WILL CONTINUE ON A SLOW INCREASE THROUGH TONIGHT TO 15 TO 20 KNOTS AS SYSTEM APPROACHES AND SCA MAY BE REQUIRED. SCT TSRA DEVELOP ACROSS COASTAL WATERS TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY NIGHT WITH POTENTIAL FOR STRONG DOWNDRAFTS...SO CWA MAY BE REQUIRED FOR THESE PERIODS AS WELL. MOB 64/80/61/74 2463 PNS 66/79/64/77 2364 DTS 68/76/66/73 1344 EVR 60/81/59/68 2454 29
In the hours before
Local storm report, Apr 21, 5:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...RESEND
NATIONAL WEATHER SERVICE MOBILE AL
550 PM CDT MON APR 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM FRUITDALE AL .75 INCH HAIL
04/21/97 WASHINGTON REPORTED BY COUNTY S/O.
0529 PM URIAH AL 1 INCH HAIL
04/21/97 MONROE REPORTED BY STATE EMA.
0500 PM MCINTOSH AL .75 INCH HAIL
04/21/97 WASHINGTON REPORTED BY COUNTY S/OLocal storm report, Apr 21, 5:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...RESEND
NATIONAL WEATHER SERVICE MOBILE AL
550 PM CDT MON APR 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM FRUITDALE AL .75 INCH HAIL
04/21/97 WASHINGTON REPORTED BY COUNTY S/O.
0529 PM URIAH AL 1 INCH HAIL
04/21/97 MONROE REPORTED BY STATE EMA.
0500 PM MCINTOSH AL .75 INCH HAIL
04/21/97 WASHINGTON REPORTED BY COUNTY S/OLocal storm report, Apr 21, 6:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CDT MON APR 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM MT VERNON AL 1.75 INCH HAIL
04/21/97 MOBILE PUBLIC REPORT OF BROKEN
WINDSHIELD TO COUNTY S/O.Local storm report, Apr 21, 6:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CDT MON APR 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM ^ MT VERNON AL 1.75 INCH HAIL
04/21/97 MOBILE PUBLIC REPORT OF BROKEN
WINDSHIELD TO COUNTY S/O.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 44 min |
| Apr 21, 4:11 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 49 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Monroe | 65 min |
| Apr 21, 4:47 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 58 min |
| Apr 21, 5:08 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 67 min |
| Apr 21, 5:08 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 67 min |
| Apr 21, 5:25 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 65 min |
| Apr 21, 5:35 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 55 min |
| Apr 21, 5:42 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 63 min |
| Apr 21, 6:15 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
| Apr 21, 6:33 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.